Friday December 9th 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

What are methadone withdrawal symptoms?

Methadone is known to be habit forming and can be very addictive. This is due to the way that methadone works in the brain and on the central nervous system. So when trying to stop using methadone, many people find themselves dependent on methadone and facing withdrawal symptoms.

Here, we discuss methadone withdrawal symptoms, what causes them, and how to deal with them (especially if you are simultaneously seeking help with methadone addiction). Then, we invite your questions about methadone withdrawal or how to treat addiction to methadone at the end.

Why do methadone withdrawal symptoms occur?

The internal environment of the average human body is in a delicate balance known as homeostasis, Spikes in brain chemicals and functions, however, can disrupt this balance and make it difficult for the body to function properly. So why does withdrawal occur? Withdrawal occurs as the brain and central nervous system adapt to functioning without a drug after a period of physical dependence.

For example, after a person takes methadone on a regular basis, the body begins to function as though the presence of methadone is normal. This results in the body altering some of its functions to compensate for the drug. So, when a person stops taking methadone, the lack of methadone causes a shocks to the system. The disruption in the body’s adapted version of homeostasis can cause a rebound reaction resulting in withdrawal symptoms when doses are significantly lowered or stopped.

What are symptoms of methadone withdrawal?

Symptoms of methadone withdrawal are considered to be a little less severe than withdrawal symptoms of drugs like heroin or oxycodone, but they are still rather uncomfortable. One of the most common symptoms of methadone withdrawal is an intense craving for the drug. Individuals going through methadone withdrawal may also experience flu-like symptoms, such as:

  • anxiety
  • body and muscle aches
  • chills
  • decrease in appetite
  • irritation
  • nausea.
  • runny nose
  • trembling
  • watery eyes

Methadone withdrawal symptoms: How long?

On average, methadone symptoms take a little longer to manifest in comparison to other opiate/opioid withdrawal symptoms. It takes about three days for methadone withdrawal symptoms to appear in most people, and these symptoms can last for several weeks.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Methadone withdrawal symptoms treatment

It is recommended that individuals detoxing from methadone do so under medical supervision. This can include their own physician, the help of a drug detox, or residency in a rehabilitation facility. To reduce the intensity and duration of methadone withdrawal symptoms, medical professionals will usually recommend gradually reducing the dosage of methadone each day or week until a person is no longer taking any. Over-the-counter medications can sometimes help with some of the physical symptoms.

Some individuals may also find it helpful to see mental health professionals or addiction specialists during methadone withdrawal. Professional such as a psychotherapist or psychiatrist can help individuals struggling with methadone withdrawal symptoms and may even prescribe medications, like ant-anxiety medications, that can help relieve some symptoms.

Questions About methadone withdrawal symptoms

If you are or a loved one is struggling with methadone withdrawal symptoms, you can rest easy knowing that this is not a road that needs to be traveled alone. It’s natural to have questions or concerns during this difficult time in one’s life, and we’d be more than happy to offer tips and advice, and point you in the right direction. Please leave your questions or comments below, and we’ll do our best to answer all your inquiries.

Reference Sources: NCBI: Methadone withdrawal psychosis
NCBI: Methadone at tapered doses for the management of opioid withdrawal
SAMHSA: Abrupt Withdrawal from Pain Medications — Information and Caution
NHTSA: Drugs and Human Performance Fact Sheets – Methadone

Photo credit: Evil Erin

Leave a Reply

15 Responses to “What are methadone withdrawal symptoms?
Paul
9:27 am November 11th, 2013

I am going cold turkey on my own and the main side is sweeting heaps and heaps it’s drive me to the think thing I would never think of so can u help plz

3:23 pm November 12th, 2013

Hi Paul. I’d suggest that you check in with your prescribing physician so that the withdrawal be supervised. Especially if the physical symptoms are accompanied by negative thoughts.

Paul
4:29 pm November 12th, 2013

I an surfing from really bad sweating underarm and beteew my cheap of my butt so how can I stop it as this has been going on for all the time while I’ve been on methadone I stop taking it 15 days ago and it hasnot ease thank u

2:39 pm November 13th, 2013

Hi Paul. How long had you been taking methadone? At what dose? Sweating is related to methadone use, and possibly withdrawal.

Carol Dougal
12:03 am April 12th, 2014

I’m the mother of a daughter on 90mg a day of methadone. She will be living in my home while she detoxes in 14 days. I know this is rather quick but we don’t have any other choice. I’ve read all the symptoms about detoxing but would like to know what I can do for her to make her more comfortable. Any help would be greatly appreciated. Thank you

11:33 am April 14th, 2014

Hello Carol. Detox from opioids like methadone is a lot like a very, very bad flu. Hot/warm compresses or gels can help for muscle aches. Warm baths and showers, also. NSAIDs and OTC medications for pain can help. The emotional and psychological support will be crucial. Do you have a pharmacist or physician on hand that you can call during the process so that you can consult on how to address specific symptoms? You’ll need support, as well.

Why am i going thru withdraw
4:04 am November 15th, 2014

i take 230 mg of methadone a day here for the past month ive been in the hospital and they have been giving me pills instead of the liquid im use to well its going on the fourth day and all the sudden i am getting “high” off my morning dose which has not happened in months i usually just feel normal, then at night starting around six i get horrible withdraw syptoms the docs do not believe me and think i must be taking something else to cause the withdraws but im not i seriously can not take this anymore and need answers why am i suddenly withdrawing off of 230 mg of methadone that ive been use to taking everyday for the past six months, i have been told that the fact that i have hep c changes the half life of methadone but this is ricidiclous and why all the sudden is it happening after a month of switiching from liquid to pills? can someone please help!!!

Dave
4:49 am February 16th, 2015

I detox off of 60 mg day of oxycodone with 10 mg a day of methadone to avoid withdrawals and its working I’m off of oxycodone. Now I’m taken 10 mg of methadone a day and its been 25 days now. My question is will have withdrawal symptoms from 10 mg methadone a day after 30 days because I want to be done with methadone.

3:42 pm February 18th, 2015

Hello Dave. Tapering doses down only makes the withdrawal symptoms more bearable and less intense. It cannot completely eliminate the withdrawal effects. But, this doesn’t mean you cannot quit completely. It can be uncomfortable after you are no longer taking it, but after a short while you’ll be feeling better and better each day. Ask your doctor or a pharmacist to suggest some over-the-counter medications for short-term use that will help the diarrhea, nausea, sleeplessness, muscle aches, etc. as they occur.

Dave
11:12 pm February 18th, 2015

Hello. Tapering doses of methadone? I been taken 10mg a day on day 28 now I have 30 5mg left how should I tapering down?

12:17 am March 12th, 2015

Hello Dave. Methadone tapering is best and safest when done under medical supervision. Here are some evidence-based guidelines form a medical university that better explain the process and outcomes. If you are willing to lower doses down and eventually quit, I’d advise you to contact a doctor first who can evaluate your health state, construct a tapering schedule and assist you through withdrawal symptoms as they occur. Here are the guidelines: http://www.aegisuniversity.com/Aegis%20Documents/Tapering%20off%20of%20Methadone%20Maintenance%205-24-02.pdf

Dave
9:52 pm March 12th, 2015

I’m 16 days clean from all opiates thanks for your advise you gave me on 2-18-15 Ivana had a little withdrawal symptoms after tapering but over the counter medication did help a lot plus staying active all the time keeping your mind and body busy also helps. Thanks again Ivana.

12:30 pm March 13th, 2015

Congratulations Dave! I’m very happy to read that you are doing well. You know, it’s comments like yours that drive me to help even more people and thank you for making my day that much better. I wish you all the best!

julie
12:18 am May 31st, 2015

Husband tested pos. for benzo, rapid detox from 110 to 60. He can so far stay on 60, but he is showing weird signs of withdrawl. Excessive sleepiness, can’t even stay awake, basically falling down standing up. Dreams are outwardly showing with mumbled words and lots of body flinches. Slurred speech when awake, hallcinating both hearing and seeing. Not sure, but may be taking benzos now?

stephaine
6:43 am June 13th, 2015

I’m a 45yr old black female that was useing heroin then when to a methadone clinic and then stop going for other reasons but know I buy methadone and then break the bottles down to half and drink every 4 or 5 days and I want to know how I can stop drinking all together please help

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED